When are stimulant (or nonstimulant) medications not recommended?

By | March 8, 2015

In addition to the cardiac restrictions for both stimulants and nonstimulants discussed in the previous questions, stimulants are not recommended for several other conditions. We will discuss the major ones next.


Stimulants should only be used in cases where the benefit to the mother outweighs any risk to the fetus. (See site for a more in-depth discussion of pregnancy and attention-deficit/hyperactivity disorder.)


Problems related to glaucoma may occur if blood pressure increases while one is on a stimulant.

The association of Tourette’s syndrome and ADHD is common.

Tics/Tourette’s Syndrome

The association of Tourette’s syndrome and ADHD is common. For many years, it was believed that stimulants increased tics. However, several studies have not found this to be the case. Even at high doses, tics may stay the same, increase slightly, and then return to baseline levels, or they may even decrease on stimulants. The combination of clonidine and a stimulant (such as methylphenidate) have been found to be a safe and effective treatment for patients who suffer from both disorders.

Severe Anxiety or Agitation

Stimulants may increase anxiety and agitation; if you exhibit anxiety and agitation, you should avoid all stimulants, even coffee and caffeinated beverages unless your other symptoms are under control.


Stimulants may precipitate mania in undiagnosed or uncontrolled bipolar patients.

Bipolar Disorder — Untreated or Uncontrolled

You should not take stimulants if you have bipolar disorder unless it has been stabilized and is well-controlled. At that time, you might be prescribed very low doses of stimulants as an addition to therapy to reduce the symptoms of attention-deficit/hyperactivity disorder. However, as with all such conditions, you should be carefully monitored.

Preexisting Psychosis

If you are prepsychotic or have preexisting psychotic episodes, you should not take stimulants. Stimulants may precipitate frank psychosis. In stimulant overdoses, psychosis may be one of the symptoms seen.

Uncontrolled Seizures

For years it was thought that stimulants lowered the seizure threshold and might result in seizures. This too, has been questioned and is no longer thought to be the case. A low dose of stimulants has not been known to cause breakthrough seizures for those whose seizure disorder has been under control with anticonvulsants for many years. However, if you have uncontrolled seizures, you should not take stimulants for fear of increasing or prolonging the seizures.

Be sure to discuss any medical or mental health condition with your physician and provide him or her with a list of all medications that you are currently taking. Your physician will need this information to weigh the risks and benefits of treatment and discuss the appropriate use of stimulants to treat your attention-deficit/hyperactivity disorder.

Stimulants may precipitate mania in undiagnosed or uncontrolled bipolar patients.


Selections from the book: “100 Questions & Answers About Attention-Deficit Hyperactivity Disorder (ADHD) in Women and Girls”, Patricia O. Quinn, MD, Director National Center for Girls and Women with AD/HD, Washington, DC, 2011